Does chemotherapy cause birth defects?

2 answers | Last updated: Sep 17, 2009
A fellow caregiver asked...

Are there any birth defects caused by chemotherapy or any other cancer treatments?

Expert Answers

Bruce A. Feinberg, MD, chief of the Georgia Cancer Specialists, is an oncologist and the author of Breast Cancer Answers and Colon Cancer Answers and a popular speaker on cancer-related topics.

There are many different chemotherapy drugs, and many can cause birth defects if the woman becomes pregnant while either she or her partner is undergoing chemotherapy. In some cases, chemotherapy drugs can damage a man's sperm and cause a longterm risk of birth defects as well. Fertility concerns are an important  issue you should discuss with your oncologist, especially if you are thinking about getting pregnant or are having unprotected or partially protected sex. In many cases, the risk of birth defects continues for as much as a year after stopping chemotherapy, so it's important to ask your doctor when it will be safe to start trying for a baby.

Community Answers

Angie f. answered...
It depends on the chemo. Thalidomide is a chemo known to cause sever birth defects in unborn children. There is a lot of red tape to go through to get this drug and for women pregnancy tests are required weekly. As for other chemo's, there is a chance they can cause birth defects even if it is the husband receiving the treatment. Dr's usually advise you to use two types of contraceptive suck as a condom for male partner AND a contraceptive for the female partner such as the pill, IUD, etc. I am not a dr, but a 3 year cancer patient who has asked this question before.